Missouri, 2014Strong Wind in Missouri, March 12, 2014
March 12, 2014 · NWS PAH · 4 events in 4 counties and zones
Strong northerly winds moved in behind a cold front late at night and continued through the morning hours. Across the Mississippi River counties from Cape Girardeau southward to New Madrid, winds gusted to around 45 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northerly winds moved in behind a cold front late at night and continued through the morning hours. Across the Mississippi River counties from Cape Girardeau southward to New Madrid, winds gusted to around 45 mph. The highest measured wind gust in southeast Missouri was 48 mph at the Cape Girardeau airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 12, 2:44 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 12, 2:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT Wed Mar 12 2014
.SHORT TERM...(Today through Friday night)
ISSUED AT 319 AM CDT WED MAR 12 2014
Big weather story today in this region will come with the rapid
change from 60s to 30s and 40s. In fact, temperatures will fall 15
to 20 degrees in the first hour after the front passes. Plus,
gusty northwest winds of 20 to 40 MPH will put a stamp on the
change to much colder conditions.
Scattered showers and possibly even isolated thunderstorms along
the front will mainly be limited to southeast Illinois, southwest
Indiana and the Pennyrile region of western KY early today. Post
frontal light rain will be possibler behind the front, and may
even change briefly to light snow. However, no accumulations are
expected. Clouds will hang on much of the day even tho all precip
should end before noon.
High pressure will dominate the rest of the work week. Should be a
dry period, with moderating temperatures once the sfc high shifts
east of the forecast area. After a very cold start in the lower to
mid 20s Thu AM...temps should recover only into the 40s to lower
50s Thu afternoon. However, once sfc winds become southerly
Friday, we should see most areas recover into the 60s again.
.LONG TERM...(Saturday through Tuesday)
ISSUED AT 319 AM CDT WED MAR 12 2014
Over the weekend, a zonal flow pattern is forecast to amplify as
approaching shortwave energy from the Plains sharpens a long wave
trough over the eastern U.S. As this occurs, light rain will be
possible in association with the transition to a cooler air mass.
While models continue to show good agreement on the larger scale
pattern, the finer scale is much less certain with varied solutions
from individual deterministic runs. Comparing the 12/00Z guidance,
both the GEM and ECMWF remain reasonably similar and show decent
continuity, as opposed to the GFS. Given the continued uncertainty,
we leaned heavily on a model blend, with a preference towards the
GEM and ECMWF. This keeps slight/small chances for showers across
much of the forecast area from Saturday through Sunday evening.
Better chances appear most favorable Saturday night and Sunday.
Forecast thermal profiles suggest all rain at this point.
A return to dry weather will take place Sunday night into Monday as
the upper level trough axis shifts east and high pressure builds in
at the surface. Unseasonably cold temperatures are expected on
Monday, but readings will almost seem balmy compared to prior cold
spells. Lows are forecast in the upper 20s, with highs in the mid to
upper 40s. A warming trend will ensue by Tuesday as strong southerly
flow develops ahead of a strengthening low pressure system over the
Plains. Highs should approach the 60 degree mark.
&&
.AVIATION...
ISSUED AT 340 AM CDT TUE MAR 11 2014
Strong cold front will sweep southeast across all TAF sites in the 09z
to 12z time frame. Ahead of the front...expect areas of broken mid level
cloudiness with perhaps a few showers. Along and immediately behind the
front...a narrow band of scattered to numerous showers will occur...
with the highest concentration at the kevv/kowb sites. Some thunder is
possible...but not likely enough to include in tafs.
Behind the front...winds will increase rapidly from the northwest by
12z with gusts to 35 knots likely for a few hours. Cigs will gradually
improve to vfr by early afternoon. Winds will diminish early Wednesday
evening with some partial clearing likely...mainly at kcgi/kpah.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until 4 PM CDT this afternoon FOR ILZ075>078-
080>094.
MO...WIND ADVISORY until 4 PM CDT this afternoon FOR MOZ076-086-087-
100-107>112-114.
IN...WIND ADVISORY until 4 PM CDT this afternoon FOR INZ081-082-
085>088.
KY...WIND ADVISORY until 4 PM CDT this afternoon FOR KYZ001>022.
&&
SHORT TERM...GM
LONG TERM...RP
AVIATION...MYHazardous weather outlook, Mar 12, 3:57 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CDT WED MAR 12 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
457 AM CDT WED MAR 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS OF 20 TO 30 MPH WILL GUST TO 40 OR 45 MPH TODAY.
DRIVERS SHOULD BE PREPARED FOR THESE SUDDEN WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Strong Wind, Cape Girardeau
- When
- March 12, 4:00 AM CST to 11:00 AM CST
- Where
- Cape Girardeau forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Strong Wind, Scott
- When
- March 12, 4:00 AM CST to 11:00 AM CST
- Where
- Scott forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
Strong Wind, Mississippi
- When
- March 12, 4:00 AM CST to 11:00 AM CST
- Where
- Mississippi forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.828, -89.291 (the zone’s center; the record gives no point)
Strong Wind, New Madrid
- When
- March 12, 4:00 AM CST to 11:00 AM CST
- Where
- New Madrid forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.595, -89.652 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Jersey, March 12 to 13, 20141 death · 1 injured · $260,000 · 54 kt wind · 21 events
- Damaging Winds in North Carolina, March 12, 20141 death · $13,000 · 53 kt wind · 8 events
- Strong Wind in North Carolina, March 12, 20141 death · 1 injured · $10,000 · 1 event
- Winter Storm in Ohio, March 12, 2014$3.9 million · 18 events
- Blizzard and Winter Storm in New York, March 12, 2014$567,000 · 17 events
- Winter Storm in Vermont, March 12 to 13, 2014$380,000 · 16 events
- Winter Storm in Pennsylvania, March 12, 2014$500,000 · 3 events
- Strong Wind in West Virginia, March 12, 2014$295,000 · 9 events
- Strong Wind in California, March 12 to 17, 2014$207,000 · 4 events
- Winter Storm in New York, March 12 to 13, 2014$135,000 · 9 events
- High Wind in Virginia, March 12 to 13, 2014$73,000 · 51 kt wind · 18 events
- Strong Wind in Texas, March 12, 2014$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501579, 501580, 501581, 501582.